Just One Dose Of Many Common Medicines Can Kill A Child
Friday, February 28, 2014
Concerns about drug risks have led 28 state attorneys general to ask the Food and Drug Administration to reverse its approval of Zohydro, a long-acting narcotic painkiller, before the medicine is even put on the market.
The risks for addiction and overdose from the potent opioid outweigh the benefits of pain relief, critics say. Some point to the risk for children, in particular. A single capsule of Zohydro could kill a kid, the medicine's instructions warn.
Other opioid painkillers, such as Vicodin and Percocet, are already fixtures in America's medicine cabinets. And as the prescriptions for drugs like these have surged, so have the reports of overdoses and deaths — for children and adults.
But opioids are just one kind of risky medicine. Doctors have a disturbingly long list of drugs that can lead to the death of a child after just one or two doses.
"There are lots of pills that kill," says Dr. Cathleen Clancy, associate medical director for the National Capital Poison Center in Washington, D.C. People often underestimate the risks of individual drugs and combinations of drugs for young children, she says.
Pain relievers, or analgesics, are at the top of the list of drugs that poison kids. And a single dose of codeine, morphine or methadone can end a toddler's life.
Acetaminophen, sold generically and under the brand name Tylenol, is a popular pain reliever for children. A single dose isn't usually a problem. But an overdose can cause liver failure and death. The drug is an ingredient in many over-the-counter remedies, so it's easy to lose track of how much a child is taking.
"Acetaminophen is probably the most common ingestion of analgesics that we get called about," Clancy says. "It's just overwhelmingly available. Parents will give it to their kids maybe not respecting the dosage limitations."
One or two pills of blood pressure medicines known as calcium channel blockers can be lethal for kids. These drugs are usually generics. Diltiazem, nifedipine and verapamil are some of the common ones.
Several different medicines to control irregular heartbeats can also be deadly. They include quinidine and procainamide.
Clancy says a recent poisoning case involved a 12-month-old boy who ate a verapamil tablet he found in his dad's wallet. The boy was treated in the emergency room and later put in the pediatric intensive care unit. He responded well to treatment and survived.
Some pills adults take to manage diabetes can be extremely hazardous, too, including Glucotrol, or glipizide, and chlorpropamide. Clancy noted three recent cases that involved young children getting ill after taking small doses of medicines like these. After treatment, all three children survived.
Pills aren't the only form of medicine that can be lethal for children, Clancy says. "One patch can kill, too," she says. Patches containing clonidine, a blood pressure medicine, can be deadly. Pain patches made with fentanyl can be,too. Even nicotine patches can be hazardous, Clancy says.
Be careful about disposing of patches where children might come across them. Used patches can still contain enough drug to do harm, if a small child sucks on them or swallows them.
To view PDF documents, Download Acrobat Reader.